Iowa, 2009Tornado and Flash Flooding in Iowa, April 25 to 28, 2009
April 25 to 28, 2009 · NWS DMX · 53 events in 16 counties and zones
The warm front from the previous night lifted north of the state as low pressure pushed northeast out of Kansas across northwest Iowa. The atmosphere became quite unstable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $575,000
- Crop damage
- None recorded
- Events
- 53
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The warm front from the previous night lifted north of the state as low pressure pushed northeast out of Kansas across northwest Iowa. The atmosphere became quite unstable. Lifted indices fell to -6 to -8, with CAPE values in the 1000 to 2000 J/kg range. CAPE in the -10 to -30 C. layer of the atmosphere was between 200 and 500 J/kg. Downdraft CAPE was in the 400 to 700 J/kg range. The effective shear was between 35 and 55 kts. The freezing level was consistent with what it had been the previous few events, at 11,900 feet. Thunderstorms developed in several lines. The main issue with the thunderstorms was heavy rain as precipitable water values were around 1.6 inches. The 850 mb feed into the system was between 45 and 55 kts. Spotty reports of severe wind were received along the line with some relatively minor damage. Some farm outbuilding damage occurred with the high winds and a few trees were blown over. The roof and siding were both damaged on a house at Sun Valley Lake in Ringgold County as a brief tornado touched down there. Part of the roof was actually removed by 80 MPH straight line winds. Many of the storms produced hail, however it remained below severe limits. Flooding was widespread with flash flooding reported in several counties. Rainfall of 4 to 7 inches occurred in a few areas, especially in Guthrie and Audubon Counties. A band widespread 2 to 4 inch rainfall extended all the way across the CWA from the southwest corner to the northeast in the Waterloo area. Some of the heavier totals included 8.5 inches in Waterloo, 7.4 inches in Hudson, both in Black Hawk County, and 7 inches in Hardin County in the Whitten area. Numerous reports of 24 to 36 hour rainfall totals were received. They ranged from 3 1/4 to over 8 inches. As the thunderstorms were moving east of the area, lightning struck a house in Altoona setting it on fire. The house was severely damaged. Nobody was home at the time, however fire fighters were able to save the family dog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 2:25 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 25, 2:25 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 AM CDT SAT APR 25 2009
.SHORT TERM /TODAY/...
FRONTAL BOUNDARY THROUGH ABOUT THE NORTHWESTERN TWO THIRDS OF THE
CWA...CURRENTLY STRETCHING FROM NEAR OSCEOLA NORTHEASTWARD TOWARD
NEWTON WITH MUCH OF THE TSRA ACTIVITY ACROSS THE CWA POST FRONTAL
ACROSS THE NORTHERN CWA. POST-FRONTAL ACTIVITY SITUATED ALONG AND
BEHIND THE FRONT ALOFT...IN AREA OF ISENTROPIC LIFT. THIS AREA OF
LIFT TO DROP SOUTHEASTWARD THROUGH THE DAY...AS THE SFC FRONT
PROGRESSES THROUGH THE REMAINDER OF THE CWA AS WELL. CHANCE FOR
THUNDER POSSIBLE...WITH ELEVATED INSTABILITY THROUGHOUT THE DAY.
SLIGHT RISK STILL ACROSS THE FAR SOUTHEAST WHERE FRONTAL BOUNDARY
WILL MOVE THROUGH TODAY...OTHERWISE ANY SEVERE THREATS REMAIN MAINLY
TO THE EAST AND SOUTH OF THE CWA. POST FRONTAL TEMPERATURES ALOFT
MUCH COOLER THAN YESTERDAY...HOVERING IN THE SINGLE DIGITS THEREFORE
EXPECT MAX TEMPS TODAY CLOSER TO SEASONAL AVERAGES VERSUS THE NEAR
RECORD AND RECORD MAX HIGHS ACROSS THE AREA YESTERDAY.
.LONG TERM.../TONIGHT-FRIDAY/
NO SIGNIFICANT CHANGES WERE MADE TO THIS PERIOD. MAIN SHORTWAVE
TROUGH ENERGY OVER THE SRN ROCKIES EARLY TONIGHT WILL MOVE NORTHEAST
THROUGH THE NRN PLAINS SUNDAY...WHILE PRECEDING AND TRAILING MINOR
SHORWAVES IN THE SOUTHWESTERLY FLOW ALOFT MOVE OVER IOWA. MEANWHILE
THE FRONT MOVING THROUGH THE AREA EARLY TODAY WILL BE STALLED OVER
NRN MO THIS EVENING...THEN BEGIN MOVING BACK NORTH ACROSS THE AREA
LATER TONIGHT. AS THE LOW LEVEL JET INCREASES LATE TONIGHT AND ALONG
WITH STRONG THETA-E ADVECTION AND INCREASING KINEMATIC FORCING AHEAD
OF WEAK UPPER LEVEL WAVE...EXPECT SHOWERS AND THUNDERSTORMS TO
INCREASE IN COVERAGE WHILE THE WHOLE AREA MOVES NORTH. SVR STORMS
ARE POSSIBLE GIVEN MAGNITUDE OF DEEP LAYER SHEAR...BUT WOULD LIKELY
ONLY HAVE ISOLATED MARGINALLY SEVERE HAILERS. SUNDAY IS NOT AS CLEAR
IN TERMS OF SHOWERS/TSTM COVERAGE AND INTENSITY AS THE DAYTIME HOURS
SIT BETWEEN THE MAIN FORCING EVENTS OF SATURDAY NIGHT AND SUNDAY
NIGHT. THERE IS ALSO A QUESTION OF CLOUD COVER INHIBITING INSOLATION
AND THEREFORE THE ABILITY FOR THE LOWER LEVELS TO DESTABILIZE.
NEVERTHELESS...WILL KEEP POPS IN THE HIGH LIKELY CATEGORY FOR A
GENERAL THREAT OF SHOWERS/STORMS AT ANY TIME DURING THE DAY WITH
AREA IN WARM...HUMID AND AT LEAST WEAKLY UNSTABLE WARM SECTOR.
SOUTHERLY SFC FLOW WILL BE GUSTY AGAIN...MUCH LIKE FRIDAY. SEVERE
ORGANIZED STORMS WILL CERTAINLY BE LIKELY LATE IN THE DAY NEAR THE
ADVANCING COLD FRONT IF WE CAN DESTABILIZE...AGAIN GIVEN THE
MAGNITUDE OF DEEP LAYER SHEAR.
KINEMATIC FORCING ALOFT AND LOW LEVEL CONVERGENCE REALLY INCREASE
SUNDAY NIGHT ACROSS CENTRAL IOWA IN RESPONSE TO UPPER LEVEL
DIVERGENCE AHEAD OF APPROACHING UPPER LEVEL TROUGH AXIS...AND STRONG
LIFT IN STRENGTHENING ENTRANCE REGION TO UPPER LEVEL JET MOVING
ALMOST DIRECTLY OVER IOWA. ALL OF THIS FORCING ACTING ON AN AIRMASS
CONTAINING NEARLY DOUBLE THE NORMAL PRECIPITABLE WATER CONTENT FOR
THIS TIME OF YEAR WILL YIELD AN ACTIVE FRONTAL ZONE OF SHOWERS AND
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL. THE GFS
AND ECMWF ARE ADVERTISING 2 TO 3 INCHES OF RAIN ALONE SUNDAY
NIGHT...NEVERMIND WHAT FALLS TONIGHT AND SUNDAY. THEY ARE ON THE
HIGHER END OF THE MODEL SUITE...BUT OTHER MODELS ARE NOT FAR BEHIND.
THE AXIS OF HEAVY RAIN WILL SHIFT SOUTHEAST DURING SUNDAY NIGHT AS
THE COLD FRONT EDGES EASTWARD. BY MONDAY...COOLER AND DRIER AIR WILL
BE FILTERING IN...LEAVING ONLY THE FAR SOUTHEAST A LINGERING CHANCE
OF RAIN EARLY IN THE DAY. WOULD NOT BE SURPRISED TO SEE A FLOOD
WATCH ISSUED AT SOME POINT TODAY...FOR SUNDAY NIGHT. BUT GIVEN SOME
UNCERTAINTIES INHERENT WITH CONVECTIVE PRECIPITATION PATTERNS...WILL
SIMPLY CONTINUE THE HYDROLOGIC OUTLOOK /ESFDMX/ FOR NOW.
THE EARLY TO MIDDLE OF THE WEEK WILL FEATURE GENERALLY DRY WEATHER
WITH TEMPERATURES A FEW DEGREES BELOW NORMAL. MORE ACTIVE WEATHER
COULD AFFECT THE REGION BEGINNING WEDNESDAY OR THURSDAY.
&&
.AVIATION...25/06Z
NAILING DOWN CONVECTIVE TRENDS THIS TAF PERIOD WILL BE QUITE A
CHALLENGE. BASED ON RADAR TRENDS...HAVE INCLUDED A NEAR TERM MENTION
OF TSRA AT KMCW/KOTM...WITH A LESSOR CHANCE AT KFOD. BEYOND THE NEAR
TERM...AM GENERALLY FOLLOWING THE NAM TRENDS WITH A PERIOD OF SHRA
FROM NORTH TO SOUTH THROUGH THE MORNING...THEN INTRODUCING TSRA
AGAIN THIS AFTERNOON AT KDSM/KOTM. SOME SHOWERS MAY SPREAD INTO THE
NORTHERN SITES AFTER 26/00Z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...ALBRECHT
LONG TERM...MOYER
AVIATION...KINNEY
Hazardous weather outlook, Apr 25, 4:13 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT SAT APR 25 2009
IAZ004>007-015>017-023>025-033>035-044-045-261015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
513 AM CDT SAT APR 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
NORTHWESTERN CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR...MAINLY THIS
MORNING AND AGAIN LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE LIKELY SUNDAY...WITH DIMINISHING CHANCES SUNDAY
NIGHT. THE THREAT OF SEVERE WEATHER IS LOW. THUNDERSTORMS ARE
POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-261015-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
513 AM CDT SAT APR 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST TWO THIRDS OF CENTRAL
IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...WITH A LITTLE MORE
COVERAGE OF THUNDERSTORMS TONIGHT. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE...MAINLY SOUTHEAST OF A LINE FROM OSKALOOSA TO MOUNT
AYR...WITH LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE LIKELY SUNDAY...ESPECIALLY IN THE
AFTERNOON...WITH GREATER COVERAGE SUNDAY NIGHT. SEVERE
THUNDERSTORMS ARE AGAIN POSSIBLE WITH LARGE AND DAMAGING WINDS THE
MAIN THREATS IN THE AFTERNOON AND NIGHT. WIDESPREAD HEAVY RAIN IS
EXPECTED SUNDAY NIGHT...WHICH COULD LEAD TO MINOR TO MODERATE
RIVER AND TRIBUTARY FLOODING...AND POSSIBLY LOCALIZED FLASH
FLOODING.
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATER TODAY...TONIGHT
AND SUNDAY.
MOYER
In the hours before
Local storm report, Apr 25, 2:42 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
342 AM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 5 SE MANLY 43.25N 93.12W
04/24/2009 E0.88 INCH CERRO GORDO IA TRAINED SPOTTER
DIME TO NICKEL HAIL.
0551 PM HAIL 4 NNW LAKE CORNELIA 42.83N 93.72W
04/24/2009 E1.00 INCH WRIGHT IA TRAINED SPOTTER
NICKEL TO QUARTER HAIL REPORTED.
0603 PM HAIL 5 NNW ROCKWELL 43.05N 93.21W
04/24/2009 E1.00 INCH CERRO GORDO IA BROADCAST MEDIA
HAIL REPORT NEAR ROCKWELL RELAYED BY KIMT TV.
0605 PM HAIL 1 S MASON CITY 43.14N 93.20W
04/24/2009 E0.88 INCH CERRO GORDO IA TRAINED SPOTTER
A LOT OF PEA TO NICKEL HAIL
0619 PM HAIL 4 S MESERVEY 42.86N 93.48W
04/24/2009 E1.00 INCH FRANKLIN IA TRAINED SPOTTER
0628 PM HAIL 4 NE ALEXANDER 42.85N 93.42W
04/24/2009 E1.00 INCH FRANKLIN IA STORM CHASER
NUMEROUS QUARTER HAIL REPORTED
0647 PM HAIL ATLANTIC 41.40N 95.01W
04/24/2009 E0.88 INCH CASS IA TRAINED SPOTTER
HAIL UP TO NICKEL SIZE COVERING MOST YARDS.
0705 PM HAIL 3 S GRAND JUNCTION 41.99N 94.24W
04/24/2009 E1.00 INCH GREENE IA TRAINED SPOTTER
0711 PM HAIL 4 NNE HANSELL 42.81N 93.07W
04/24/2009 E1.00 INCH FRANKLIN IA TRAINED SPOTTER
QUARTER SIZED HAIL. CORRECTED TIME AND LOCATION FROM
SPOTTER.
0714 PM HAIL 3 SSW STRATFORD 42.24N 93.95W
04/24/2009 E0.75 INCH WEBSTER IA TRAINED SPOTTER
0720 PM HAIL 2 ENE AREDALE 42.84N 92.96W
04/24/2009 E1.00 INCH BUTLER IA TRAINED SPOTTER
0722 PM HAIL 2 E AREDALE 42.83N 92.96W
04/24/2009 E1.25 INCH BUTLER IA TRAINED SPOTTER
HAIL COVERING THE GROUND.
0723 PM HAIL 5 SW GREENE 42.84N 92.88W
04/24/2009 E1.00 INCH BUTLER IA TRAINED SPOTTER
ALL HAIL...VERY LITTLE RAIN FALLING.
0753 PM HAIL 3 ESE ALLISON 42.74N 92.73W
04/24/2009 E1.00 INCH BUTLER IA TRAINED SPOTTER
0802 PM HAIL CLARKSVILLE 42.78N 92.67W
04/24/2009 M1.25 INCH BUTLER IA BROADCAST MEDIA
KIMT SPOTTER REPORT.
0820 PM HAIL 6 WSW GREENFIELD 41.29N 94.57W
04/24/2009 E1.25 INCH ADAIR IA TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL.
0835 PM HAIL 5 SSE FONTANELLE 41.23N 94.53W
04/24/2009 E0.75 INCH ADAIR IA TRAINED SPOTTER
PEA TO PENNY HAIL.
0839 PM HAIL 3 NE ORIENT 41.23N 94.38W
04/24/2009 E1.00 INCH ADAIR IA EMERGENCY MNGR
0839 PM HAIL 3 WNW ORIENT 41.21N 94.47W
04/24/2009 E1.00 INCH ADAIR IA TRAINED SPOTTER
0903 PM HAIL 2 SE ORIENT 41.19N 94.39W
04/24/2009 E1.00 INCH ADAIR IA TRAINED SPOTTER
0906 PM HAIL 2 SE ORIENT 41.19N 94.39W
04/24/2009 E1.75 INCH ADAIR IA TRAINED SPOTTER
1047 PM HAIL 3 W AFTON 41.03N 94.25W
04/24/2009 E1.00 INCH UNION IA LAW ENFORCEMENT
1047 PM HAIL 3 W AFTON 41.03N 94.25W
04/24/2009 E1.00 INCH UNION IA LAW ENFORCEMENT
1049 PM TSTM WND GST 3 NE CRESTON AIRPORT 41.05N 94.31W
04/24/2009 M60.00 MPH UNION IA MESONET
RWIS SENSOR
&&
BMOYEREvent by event
21 heavy rain, 18 flash flood, 8 thunderstorm wind, 4 flood, 1 tornado, 1 lightning. Local standard time, as filed.
Heavy Rain, Polk
- When
- April 25, 5:30 AM CST to April 27, 5:30 AM CST
- Where
- Polk County, 0.52 mi W of Altoona
- Reported by
- Amateur Radio
- Coordinates
- 41.650, -93.480
Total from Saturday through Monday morning, 1.24 inches from Sunday night into Monday morning.
Heavy Rain, Tama
- When
- April 25, 5:40 AM CST to April 27, 5:40 AM CST
- Where
- Tama County, 0.86 mi NW of Gladbrook
- Reported by
- Broadcast Media
- Coordinates
- 42.190, -92.710
Heavy Rain, Black Hawk
- When
- April 25, 7:30 AM CST to April 27, 7:30 AM CST
- Where
- Black Hawk County, 0.86 mi NE of Dunkerton
- Reported by
- Broadcast Media
- Coordinates
- 42.580, -92.160
Heavy Rain, Black Hawk
- When
- April 25, 7:30 AM CST to April 27, 7:30 AM CST
- Where
- Black Hawk County, Hudson
- Reported by
- Broadcast Media
- Coordinates
- 42.420, -92.450
Heavy Rain, Tama
- When
- April 25, 7:54 AM CST to April 27, 7:54 AM CST
- Where
- Tama County, 0.86 mi SW of Traer Muni Arpt
- Reported by
- Broadcast Media
- Coordinates
- 42.190, -92.460
Weekend total of 7.40 inches.
Heavy Rain, Adair
- When
- April 25, 8:00 AM CST to April 27, 8:00 AM CST
- Where
- Adair County, 0.52 mi E of Adair
- Reported by
- COOP Observer
- Coordinates
- 41.500, -94.640
Weekend total of 4.11 inches.
Heavy Rain, Polk
- When
- April 25, 6:00 PM CST to April 27, 5:45 AM CST
- Where
- Polk County, 2.18 mi ESE of Lovington
- Reported by
- Newspaper
- Coordinates
- 41.640, -93.660
From the Des Moines Register. Total from Saturday night through Monday morning.
Heavy Rain, Grundy
- When
- April 26, 5:40 AM CST to April 27, 5:40 AM CST
- Where
- Grundy County, Reinbeck
- Reported by
- Broadcast Media
- Coordinates
- 42.320, -92.600
Heavy Rain, Marshall
- When
- April 26, 6:00 AM CST to April 27, 6:00 AM CST
- Where
- Marshall County, 0.86 mi SE of Marshalltown
- Reported by
- ASOS
- Coordinates
- 42.040, -92.910
Total since 0600 CST Sunday.
Heavy Rain, Marshall
- When
- April 26, 6:00 AM CST to April 27, 6:00 AM CST
- Where
- Marshall County, 0.86 mi SE of Marshalltown
- Reported by
- ASOS
- Coordinates
- 42.040, -92.910
Total since 0600 CST Sunday, 4.03 inches.
Heavy Rain, Guthrie
- When
- April 26, 6:00 AM CST to April 27, 6:00 AM CST
- Where
- Guthrie County, 0.51 mi E of Jamaica
- Reported by
- NWS Employee
- Coordinates
- 41.850, -94.310
Rainfall of 4.66 inches in past 25 hours.
Heavy Rain, Dallas
- When
- April 26, 6:00 AM CST to April 27, 6:00 AM CST
- Where
- Dallas County, 1.24 mi NE of Perry
- Reported by
- COOP Observer
- Coordinates
- 41.840, -94.100
Rainfall of 3.40 inches in past 24 hours.
Heavy Rain, Grundy
- When
- April 26, 6:00 AM CST to April 27, 6:00 AM CST
- Where
- Grundy County, 0.86 mi SE of Conrad
- Reported by
- COOP Observer
- Coordinates
- 42.220, -92.870
Rainfall of 3.51 inches in past 24 hours.
Heavy Rain, Tama
- When
- April 26, 6:00 AM CST to April 27, 6:00 AM CST
- Where
- Tama County, 0.69 mi S of Garwin
- Reported by
- COOP Observer
- Coordinates
- 42.090, -92.680
Rainfall of 3.62 inches in past 24 hours.
Heavy Rain, Boone
- When
- April 26, 7:00 AM CST to April 27, 7:00 AM CST
- Where
- Boone County, 2.14 mi SSW of Boone
- Reported by
- COOP Observer
- Coordinates
- 42.040, -93.890
Rainfall of 3.18 inches in past 24 hours.
Heavy Rain, Black Hawk
- When
- April 26, 7:30 AM CST to April 27, 7:30 AM CST
- Where
- Black Hawk County, 1.38 mi N of Hudson
- Reported by
- Broadcast Media
- Coordinates
- 42.440, -92.450
Weekend total of 5 inches, 4.25 in past 24 hours.
Heavy Rain, Boone
- When
- April 26, 7:30 AM CST to April 27, 7:30 AM CST
- Where
- Boone County, 2.31 mi SSW of Boone Muni Arpt
- Reported by
- NWS Employee
- Coordinates
- 42.020, -93.870
Weekend total of 4.02 inches, with 3.47 in the past 24 hours.
Heavy Rain, Story
- When
- April 26, 7:30 AM CST to April 27, 7:30 AM CST
- Where
- Story County, 0.86 mi SW of Ontario
- Reported by
- NWS Employee
- Coordinates
- 42.020, -93.690
Weekend total of 3.26 inches, with 2.86 inches in past 24 hours.
Heavy Rain, Guthrie
- When
- April 26, 8:00 AM CST to 8:51 PM CST
- Where
- Guthrie County, Guthrie Center
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -94.500
Five inches of rain fell since 0800 CST with water coming into the basement on all 4 sides.
Heavy Rain, Hardin
- When
- April 26, 9:00 AM CST to April 27, 9:00 AM CST
- Where
- Hardin County, 1.68 mi WSW of Whitten
- Reported by
- Emergency Manager
- Coordinates
- 42.260, -93.030
Rainfall of 7 inches in past 24 hours.
Flash Flood, Black Hawk
- When
- April 26, 2:57 PM CST to 9:00 PM CST
- Where
- Black Hawk County, 1.23 mi NW of Waterloo to 9.69 mi NNW of Raymond
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -92.370
Reports of 18 to 24 inches of flowing water through the intersection.
Flash Flood, Guthrie
- When
- April 26, 4:05 PM CST to 9:30 PM CST
- Where
- Guthrie County, 1.38 mi ESE of Guthrie Center to 2.26 mi WSW of Guthrie Center
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.671, -94.476
Water was over Highway 25 just south of Guthrie Center.
Flash Flood, Guthrie
- When
- April 26, 4:05 PM CST to 9:30 PM CST
- Where
- Guthrie County, 1.57 mi WSW of Guthrie Center to 0.55 mi S of Panora
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.668, -94.526
Water reported over Highway 25 in Guthrie Center.
Flash Flood, Guthrie
- When
- April 26, 4:05 PM CST to 9:30 PM CST
- Where
- Guthrie County, 2.48 mi NNW of Panora to 2.41 mi SSW of Panora
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.732, -94.552
Water reported over 195th Street.
Flash Flood, Adair
- When
- April 26, 4:40 PM CST to 9:30 PM CST
- Where
- Adair County, 3.87 mi S of Adair to 3.37 mi S of Adair
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.444, -94.655
Water reported over the road at 140th St and Delta Ave.
Flash Flood, Guthrie
- When
- April 26, 4:40 PM CST to 9:30 PM CST
- Where
- Guthrie County, 1.38 mi N of Adair to 0.53 mi NNE of Adair
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.520, -94.650
Water reported over White Pole Rd.
Flash Flood, Guthrie
- When
- April 26, 4:50 PM CST to 9:30 PM CST
- Where
- Guthrie County, 3.68 mi W of Monteith to 2.41 mi SSW of Guthrie Center
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 41.620, -94.500
Iowa Highway 25 was closed due to water over the road.
Flash Flood, Guthrie
- When
- April 26, 5:00 PM CST to 9:30 PM CST
- Where
- Guthrie County, 4.23 mi ENE of Fanslers to 4.87 mi ESE of Bagley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.779, -94.398
Water was over the road in several places between Jamaica and Yale.
Thunderstorm Wind, Ringgold
- When
- April 26, 5:05 PM CST
- Where
- Ringgold County, 3.42 mi NE of Benton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 40.733, -94.301
A roof was blown off of a barn near 215th St and 190th Ave. Numerous tree limbs were down.
Tornado, Ringgold
- When
- April 26, 5:08 PM CST to 5:10 PM CST
- Where
- Ringgold County, 1.6 mi NE of Ellston to 2.89 mi ENE of Ellston
- Rating
- EF0
- Path length
- 1.33 mi
- Path width
- 30 yd
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.845, -94.077
Brief tornado about 1.25 miles long. Track about 30 miles wide. The EF0 rating was based on pictures and coordination with the Emergency Manager.
Thunderstorm Wind, Marshall
- When
- April 26, 5:13 PM CST
- Where
- Marshall County, 2.57 mi S of Beaman
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.193, -92.825
Outbuilding damage 2.19 miles south of Beaman.
Flash Flood, Marshall
- When
- April 26, 5:42 PM CST to 11:00 PM CST
- Where
- Marshall County, 0.51 mi W of Marshalltown to 1.15 mi E of Marshalltown
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.050, -92.930
Water was reported as waist deep on Linn St and Church St in Marshalltown.
Flash Flood, Marshall
- When
- April 26, 5:42 PM CST to 11:00 PM CST
- Where
- Marshall County, 2.58 mi SW of Marshalltown Arpt to 1.56 mi E of Marietta
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.090, -92.950
Chicken Creek had risen out of its banks.
Thunderstorm Wind, Warren
- When
- April 26, 5:43 PM CST
- Where
- Warren County, 2.93 mi SW of Milo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.250, -93.490
One and one half foot diameter trees downed.
Flash Flood, Guthrie
- When
- April 26, 5:44 PM CST to 9:30 PM CST
- Where
- Guthrie County, 5.85 mi SE of North Branch to 5.5 mi N of Adair
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.590, -94.640
Flash flooding resulted in the collapse of a culvert at Frontier Rd and 292nd St.
Thunderstorm Wind, Lucas
- When
- April 26, 5:52 PM CST
- Where
- Lucas County, 0.52 mi E of Chariton Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.020, -93.360
Thunderstorm Wind, Lucas
- When
- April 26, 5:56 PM CST
- Where
- Lucas County, 0.52 mi E of Chariton Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.020, -93.360
Thunderstorm Wind, Lucas
- When
- April 26, 5:56 PM CST
- Where
- Lucas County, 2.2 mi WNW of Chariton Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.030, -93.410
A 30 foot section of a trailer was blown by strong winds.
Thunderstorm Wind, Marion
- When
- April 26, 6:00 PM CST
- Where
- Marion County, 1.25 mi ENE of Nepas
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.290, -93.230
A large tree was blown into a power pole and another power pole was downed.
Heavy Rain, Jasper
- When
- April 26, 6:00 PM CST to April 27, 6:25 AM CST
- Where
- Jasper County, 1.69 mi WSW of Newton
- Reported by
- Trained Spotter
- Coordinates
- 41.690, -93.080
Total of 4.30 inches since Saturday afternoon.
Flash Flood, Black Hawk
- When
- April 26, 6:23 PM CST to 9:00 PM CST
- Where
- Black Hawk County, 1.11 mi WNW of Waterloo to 1.44 mi W of Waterloo
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.505, -92.371
Flooding has popped up manhole covers on Upton Ave near Ansborough Ave.
Thunderstorm Wind, Marion
- When
- April 26, 6:32 PM CST
- Where
- Marion County, 3.79 mi SE of Pella
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.380, -92.880
Flash Flood, Guthrie
- When
- April 26, 6:40 PM CST
- Where
- Guthrie County, 4.86 mi S of Herndon to 4.1 mi S of Jamaica
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.780, -94.360
Water was reported over roads in the county.
Flash Flood, Guthrie
- When
- April 26, 6:40 PM CST to 9:30 PM CST
- Where
- Guthrie County, 0.51 mi E of Jamaica to 2.78 mi SSE of Jamaica
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -94.310
Water was reported over the roads.
Flash Flood, Guthrie
- When
- April 26, 6:40 PM CST to 9:30 PM CST
- Where
- Guthrie County, Bagley to 0.97 mi NNE of Bagley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -94.430
Flash Flood, Marshall
- When
- April 26, 7:03 PM CST to 11:00 PM CST
- Where
- Marshall County, 1.47 mi NNE of Marshalltown to 0.58 mi NE of Marshalltown
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.070, -92.910
Water was over the northbound lanes of Iowa Highway 14.
Flash Flood, Marshall
- When
- April 26, 7:03 PM CST to 11:00 PM CST
- Where
- Marshall County, 2.14 mi NNE of Marshalltown to 1.76 mi NNE of Marshalltown
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.080, -92.910
Water over Garwin Rd. near the intersection with Iowa Highway 14.
Flash Flood, Black Hawk
- When
- April 26, 8:03 PM CST
- Where
- Black Hawk County, 1.65 mi NNE of Waterloo Ranch Arpt to 0.54 mi N of Waterloo Ranch Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.523, -92.273
Pleasant Creek was was out of its banks at Raymond Rd and E. Donald and rising. Four inches of rain fell today on top of the 1 inch Saturday.
Lightning, Polk
- When
- April 27, 12:30 AM CST
- Where
- Polk County, 1.62 mi NNW of Ivy
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 41.621, -93.443
Flood, Marion
- When
- April 27, 2:00 AM CST to April 28, 8:00 AM CST
- Where
- Marion County, 2.23 mi SE of Melcher to 1.47 mi SSE of Melcher
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.193, -93.206
Flooding was reported along English Creek between 80th and 90th Ave. on Utah St., and between Utah St. and Vermont St. on 78th Ave.
Flood, Marion
- When
- April 27, 2:00 AM CST to April 28, 8:00 AM CST
- Where
- Marion County, 1.75 mi SW of Knoxville Arpt to 2.45 mi SE of Knoxville Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.283, -93.145
Flooding was reported along English Creek on 108th Place between Pierce and Perry streets, and on 130th Place between Oregon St. and Highway 14.
Flood, Marion
- When
- April 27, 2:00 AM CST to April 28, 8:00 AM CST
- Where
- Marion County, 3.32 mi NE of Otley to 4.13 mi NE of Otley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.507, -92.989
Flooding was reported along 200th between Beardsley and County Line Road, and on County Line Road between 190th and 200th.
Flood, Lucas
- When
- April 27, 2:00 AM CST to April 28, 4:00 AM CST
- Where
- Lucas County, 0.95 mi SSW of Lucas to 0.91 mi NW of Lucas
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 41.017, -93.476
Highway 65 at Highway 34 was closed in both directions near Lucas because of flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, April 25 to 30, 20093 deaths · 4 injured · $8.1 million · EF1 · 83 events
- Rip Currents in Florida, April 25 to 26, 20092 deaths · 1 injured · 2 events
- Heat in Pennsylvania, April 25 to 27, 200925 injured · 7 events
- Hail and Lightning Strike in Kansas, April 25, 20091 death · 1 injured · 1.75 in hail · 14 events
- Tornadoes and Flooding in Oklahoma, April 25 to 26, 2009$15,000 · EF2 · 77 events
- Hail and Damaging Winds in Michigan, April 25, 2009$210,000 · 1 in hail · 45 events
- Tornado and Flash Flood in Kansas, April 25 to 26, 2009$400,000 · EF1 · 7 events
- Hail and Damaging Winds in Wyoming, April 25, 2009$715,000 · 1.75 in hail · 4 events
- Damaging Winds in Michigan, April 25, 2009$110,000 · 65 kt wind · 8 events
- Lightning Strike in Illinois, April 25, 2009$50,000 · 1 event
- Hail in Nebraska, April 25, 2009$20,000 · 1.75 in hail · 3 events
- Winter Storm in South Dakota, April 25 to 26, 200912 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156256, 156255, 156262, 156263, 156271, 156272, 156257, 156254, 156258, 156259, 156260, 156267, 156268, 156269, 156270, 156264, 156265, 156266, 156039, 156273, 156015, 156016, 156017, 156018, 156019, 156020, 156252, 156023, 156029, 156494, 156030, 156054, 156055, 156033, 156028, 156034, 156035, 156036, 156037, 156261, and more.